Alert archive / South Dakota / Severe Thunderstorm Warnings in 2010
Severe Thunderstorm Warning 23, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this severe thunderstorm warning at May 24, 2010, 1:27 AM CDT for Beadle County, South Dakota. It was in force for 16 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- May 24, 2010, 1:27 AM CDT (06:27 UTC)
- Expired
- May 24, 2010, 1:43 AM CDT
- In force
- 16 min
- Issued by
- NWS Sioux Falls, SD
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 58.0 mph
County Beadle County, SD
The radar
The Aberdeen radar (KABR), 116 km from the middle of the area, began a volume at 06:30 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 23, 11:39 PM CDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Aberdeen, SD (KABR), launched 00:00Z, 6.5 hours before the alert went out and 55 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2036 m above ground
- 0-6 km bulk shear
- 65 kt
- 0-1 km storm-relative helicity
- 3 m²/s²
- 0-3 km storm-relative helicity
- 164 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at May 23, 8:45 PM CDT, 4 hours 42 minutes earlier.
Area forecast discussion, May 23, 8:45 PM CDT, 4 hours 42 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
845 PM CDT SUN MAY 23 2010
.DISCUSSION...
STNRY SFC FNT FM NERN NEB THRU FAR SERN SD TO MN/IA BORDER WILL
START TO BACK NWWD AS A WMFNT LATER TNGT AS LOW PRES DVLPS NWD THRU
ERN COLO. BRISK NELY FLOW OF RELATIVELY COOL AND DRY AIR NW OF FNT
WILL BE FLWD BY INCRG SSELY FLOW OF WARM MOIST AIR SE OF FNT. 00Z
AREAL SOUNDINGS RELATIVELY CAPPED BTWN 800 AND 700 MB...WITH STEEP
LAPSE RATES ABV AND ABUNDANT MOISTURE BLO. WITH WARM ADVECTION AND
DVLPG SLY FLOW ABV SFC IMPINGING ON DECENT E/W MID LVL BOUNDARY...
SHOULD SEE AT LEAST SCT TSTMS DVLPG ESP WEST AND NORTH IN CWA
OVERNIGHT. BEST FOCUS AND INSTABILITY EXPCD NWRN HLF CWA WHERE WE
HAVE THE HIGH POPS AND QPF AFT MIDN...WITH SCT ELEVATED HAILERS AND
HEAVY RAIN QUITE LIKELY. HIT NELY WINDS MORE NW OF FNT AND RAISED
DEWPOINTS AND TEMPS SOME NEAR SFC FNT THIS EVE...OTRW INCLINED TO
LET FCST RIDE OVERALL UNTIL THERE IS SOME DEVELOPMENT ON THE RADAR
INTO THE AREA LATER THIS EVE./ RYRHOLM
&&
.AVIATION...
FRONTAL BOUNDARY EXTENDING FROM NEAR KMWM TO KYKN AT 00Z WILL BEGIN
TO SLOWLY RETURN NORTH THIS EVENING AND THEN MOVE NORTH OF THE AREA
BY 12Z MON. ISOLATED THUNDERSTORMS WILL DEVELOP IN THE VICINITY OF
THIS BOUNDARY THROUGH 02Z DUE TO HEATING BUT COVERAGE WILL BE VERY
LIMITED AND THESE STORMS ARE NOT EXPECTED TO AFFECT
KSUX...KFSD...AND KHON. AFTER 03Z...LOW LEVEL JET WILL BEGIN TO
DEVELOP AS A WEAK WAVE APPROACHES FROM KS. THE COMBINATION IS
EXPECTED TO DEVELOP SCT TSRA FROM YKN TO MWM. THESE STORMS WILL
SPREAD NORTH TOWARD KFSD AROUN 06Z AND THEN TO KHON AROUND 09Z. ANY
STORMS WILL PRODUCE AT LEAST MVFR CONDITIONS IF NOT ISOLATED IFR
CONDITIONS WITH THE LIKELIHOOD INCREASING AS ONE GOES NORTH OF I90.
EVEN AFTER THE STORMS MOVE NORTH...LIKELY TO BE MVFR CIGS THROUGH
MUCH OF SW MN AND SE SD THROUGH 15Z MON BEFORE GRADUALLY LIFTING TO
AROUND 3500 OR 4000 FT AND IN THE AFTERNOON. MORE STORMS COULD
DEVELOP ANY TIME AFTER 18Z IN SE SD WITH BEST PROBABILITY IN THE MID
TO LATE AFTERNOON IN KHON AND LATE AFTERNOON TO EVENING IN KFSD. IN
ADDITION TO THE CIGS...WINDS WILL INCREASE LATE TONIGHT AND MONDAY
AS CYCLOGENESIS OCCURS IN THE WRN PLAINS. GUSTS OVER 30 KTS ARE
LIKELY ON MONDAY FROM THE SOUTH ACROSS THE ENTIRE REGION./SCHUMACHER
&&
.FSD WATCHES/WARNINGS/ADVISORIES...
IA...NONE.
MN...NONE.
NE...WIND ADVISORY FROM 10 AM TO 9 PM CDT MONDAY FOR NEZ013-014.
SD...WIND ADVISORY FROM 10 AM TO 9 PM CDT MONDAY FOR SDZ038>040-050-
052>071.
&&Hazardous weather outlook, May 23, 11:17 AM CDT, 14 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SIOUX FALLS SD 1117 AM CDT SUN MAY 23 2010 SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098- IAZ001>003-012>014-020>022-031-032-NEZ013-014-241200- AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA- CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE- DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON- IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN- LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN- OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN- SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON- 1117 AM CDT SUN MAY 23 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA... SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS... SCATTERED THUNDERSTORMS WILL BE POSSIBLE MAINLY NORTH OF A LINE FROM VERMILLION TO JACKSON MINNESOTA AFTER ABOUT 1000 PM CDT. A FEW OF THESE STORMS COULD PRODUCE HAIL TO THE SIZE OF HALF DOLLARS AS WELL AS BRIEF GUSTY WINDS TO 60 MPH WITH THE BETTER CHANCES TO THE NORTH AND WEST OF A TYNDALL TO BROOKINGS LINE. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THUNDERSTORMS SHOULD DEVELOP OVER CENTRAL SOUTH DAKOTA LATE MONDAY AFTERNOON...THEN PUSH EASTWARD ACROSS THE AREA ON MONDAY NIGHT INTO TUESDAY. SOME OF THESE STORMS MAY BE SEVERE WITH DAMAGING WINDS AND LARGE HAIL AND A FEW OF THE STORMS COULD PRODUCE TORNADOES...ESPECIALLY ALONG AND WEST OF THE JAMES RIVER VALLEY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE POSSIBLE AFTER 1000 PM CDT MAINLY NORTHWEST OF A YANKTON TO JACKSON MINNESOTA LINE. && FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT WWW.WEATHER.GOV/SIOUXFALLS. THIS INCLUDES THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK.
In the hours before
Local storm report, May 24, 12:56 AM CDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1256 AM CDT MON MAY 24 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1240 AM HAIL CHAMBERLAIN 43.81N 99.32W
05/24/2010 E1.00 INCH BRULE SD LAW ENFORCEMENT
MOSTLY PEA-SIZE HAIL WITH A FEW QUARTERS
&&
RRYRHOLMThe office that day
Everything else NWS Sioux Falls, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 24, 1:12 AM CDT | Severe Thunderstorm Warning | FSD | Davison, Douglas, Hanson, Hutchinson | 33 min |
| May 24, 1:38 AM CDT | Severe Thunderstorm Warning | FSD | Beadle | 22 min |
| May 24, 2:12 AM CDT | Severe Thunderstorm Warning | FSD | Charles Mix, Gregory | 33 min |
| May 24, 3:34 AM CDT | Severe Thunderstorm Warning | FSD | Aurora, Brule, Jerauld | 26 min |
| May 24, 3:44 AM CDT | High Wind Warning | FSD | Brule, Charles Mix, Gregory | 11 hr |
| May 24, 2:54 PM CDT | Tornado Warning | FSD | Gregory | 36 min |
| May 24, 3:19 PM CDT | Severe Thunderstorm Warning | FSD | Brule | 26 min |
| May 24, 3:27 PM CDT | Severe Thunderstorm Warning | FSD | Gregory | 48 min |
Nearby
Severe Thunderstorm Warnings in South Dakota, 2010Every severe thunderstorm warning in 2010
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.